MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Abdominal Pain (1685)
Date of Event 09/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant products: coda balloon catheter: coda-2-10.0-35-120-32; lunderquist® extra-stiff wire guide: tsmg-35-260-les; zenith flex aaa endovascular graft iliac legs: tfle-12-107-zt and tfle-10-105-zt.(b)(6).Occupation: unknown.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that during a procedure to place an endovascular stent graft to treat an abdominal aortic aneurysm, a type iv endoleak was found to be likely.During the procedure, the femoral artery was exposed and the seldinger procedure was conducted.After embolization on both sides of the internal iliac artery, a gold marked angiography catheter was inserted on the left side to confirm the bifurcate artery and length.A zenith flex aaa endovascular graft bifurcated main body was then inserted using a lunderquist wire from the right iliac artery.A tfle-12-107-zt was chosen to enclose the left iliac artery and a tfle-10-105-zt was used to enclose the right iliac artery.A coda balloon was used, "then angiography found suspected proximal internal leakage type ia, and with the contralateral iliac suspected type ib of leakage".After discussion the surgeon considered blocking the external iliac artery on both sides, however, it was decided a type 4 endoleak was more likely.At first there was no treatment, as the team wanted to wait until the anticoagulant effect of heparin disappeared, but "three days later the patient was unwell and had abdominal pain".A computed tomography angiography was performed and "it was found that the contrast agent leaked from the outer side of the second section of the main stent, and the contrast agent leaked from the outer side of the left iliac branch".The department director and chief surgeon discussed, and "considering that the proximal end of the main stent and the distal end of the left iliac branch are well anchored, and considering the large amount of contrast agent leakage outside the stent, it is considered that the stent is likely to rupture, and a complaint about the stent quality is put forward".It was reported "the device is deployed in the intended position, but since the possibility of stent rupture, secondary interventional surgical repair might be required.The plan of the second interventional surgery is to place an esbe-22-58 inside the main stent released at the first time and a tfle-10-105-zt inside the left iliac branch, but the final surgical plan depends on the communication with the patient".Additional information has been requested regarding the secondary procedure but is currently unavailable.No other adverse effects have been reported for this incident.
 
Event or Problem Description
Translation of customer contact records indicated no additional procedures were performed on the patient.The patient's blood pressure and blood lipids were controlled by medication, and while it was reported " there is surgical treatment for the time being", no date or details of an additional procedure were provided.
 
Additional Manufacturer Narrative
H6 ¿ method code: (4114) device not returned.Investigation ¿ evaluation: ms.(b)(6) from (b)(6) co., ltd notified cook on 17sep2019 of an incident involving a zenith flex aaa endovascular graft bifurcated main body (tffb-24-96-zt) from lot number 9785377.A 75-year-old male presented for an endovascular aneurysm repair (evar) procedure on an abdominal aortic (aaa) and bilateral common iliac and internal iliac aneurysms.It was reported that the procedure went as followed: 1) exposure of bilateral femoral arteries and then conducted seldinger procedure.2) after embolization on both sides of the internal iliac artery, and then on the left side inserted the gold marked angiography catheter to confirm the bifurcated artery and length, from the right iliac artery along tffb-24-96-zt was inserted through lunderquist.3) after measuring, chose tfle-12-107-zt to enclosed the left iliac artery; use tfle-10-105-zt to enclosed in the right iliac artery.4) finally the coda balloon was used, then angiography found suspected proximal internal leakage type ia, and with the contralateral iliac suspected type ib of leakage, and the surgeon after discussion, considering the block of external iliac artery on both sides.Type iv membrane leakage is more likely.Considering the anti-coagulant effect of heparin will disappear on its own, there was no treatment, but the patient was put on close observation.Three days later, the patient was unwell and had abdominal pain.Cta examination was performed, and it was found that the contrast agent leaked from the outer side of the section of the main body stent, and the contrast agent leaked from the outer side of the left iliac branch.After discussion with the department director and the chief surgeon, considering that the proximal end of the main stent and the distal end of the left iliac branch are well anchored, and considering the large amounts of contrast agent leakage outside the stent, it is considered that the stent is likely to rupture, and a complaint about the stent quality is put forward.Additional information received from the user facility clarified that the device was deployed in the intended position, but since the possibility of stent rupture, secondary interventional surgical repair might be required.The plan of the second interventional surgery is to place an esbe-22-58 inside the main stent released during the first procedure, and a tfle-10-105-zt inside the left iliac branch, but the final surgical plan depends on the communication with the patient.However, repeated attempts with the customer facility was not able to garner a response regarding the additional intervention or procedural imaging.A review of the documentation, complaint history, device history record, instructions for use (ifu), manufacturing instructions and quality control was conducted during the investigation.The visual inspection of the complaint device could not be completed as the device remains implanted in the patient, however imaging was provided and sent for expert review.Imaging review confirmed a large endoleak filling the aaa and left cia sacs, but the source of this endoleak can't be determined from the images provided.It does not appear to be a distal type 1b endoleak, but a type 1a, type ii from the left hypogastric artery, type iii, or type iv endoleak can't be confirmed or excluded.Additionally, a document based investigation evaluation was performed.A review of the device master record found that sufficient inspection activities are in place to identify potential nonconformances prior to distribution.A review of the design history file found that the affected product is safe and effective for its intended use.A review of the device history record found no nonconformances and a database search found no additional complaints on this device lot.There is no evidence to suggest there is any nonconforming product in house or out in the field.A review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: ¿warnings and precautions: additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing a large aneurysm, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be conducive to graft migration or endoleak.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up 4.2 patient selection, treatment and follow-up: key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15mm); and inverted funnel shape (greater than 10% increase in diameter over 15mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.4.4 device selection: strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size (tables 10.5.1 through 10.5.2).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration device infolding or compression 4.5 implant procedure: inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Inadequate fixation of the zenith flex aaa endovascular graft may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endoprosthesis may require surgical intervention.12.3 abdominal radiographs: the following views are required: four films: supine-frontal (ap), cross-table lateral, 30 degree lpo and 30 degree rpo views centered on umbilicus.Record the table-to-film distance and use the same distance at each subsequent examination.Ensure entire device is captured on each single image format lengthwise.If there is any concern about the device integrity (e.G.Kinking, stent breaks, barb separation, relative component migration), it is recommended to use magnified views.The attending physician should evaluate film for device integrity (entire device length including components) using 2-3x magnification visual aid.12.6 additional surveillance and treatment: additional surveillance and possible treatment is recommended for: aneurysms with type i endoleak.Aneurysms with type iii endoleak.Aneurysm enlargement, =5 mm of maximum diameter (regardless of endoleak status).Migration.Inadequate seal length.Consideration for reintervention or conversion to open repair should include the attending physician¿s assessment of an individual patient¿s co-morbidities, life expectancy and the patient¿s personal choices.Patients should be counseled that subsequent reinterventions including catheter based and open surgical conversion are possible following endograft placement.¿ based on the information provided, no inspection of the product, and the results of the investigation, a definitive cause was not established.Endoleaks are a known inherent risk of using these devices and type iv endoleaks usually arise soon after evar procedures due to the porosity of certain graft materials.Patient pre-existing conditions may also have led to the endoleak.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9151341
Report Number1820334-2019-02524
Device Sequence Number11218869
Product Code MIH
UDI-Device Identifier10827002484082
UDI-Public(01)10827002484082(17)210614(10)9785377
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/14/2021
Device Model NumberN/A
Device Catalogue NumberTFFB-24-96-ZT
Device Lot Number9785377
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/17/2019
Supplement Date Received by Manufacturer02/18/2020
Initial Report FDA Received Date10/03/2019
Supplement Report FDA Received Date03/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age75 YR
Patient Weight70